Alert archive / Arizona / Flash Flood Watches in 2021

Flash Flood Watch 11, NWS Las Vegas, NV

December 14, 2021

NWS Las Vegas, NV issued this flash flood watch at Dec 14, 2021, 12:11 PM MST. It took effect at Dec 14, 2021, 5:00 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 12:11 PM MST (19:11 UTC)
In effect from
Dec 14, 2021, 5:00 PM MST
Expired
Dec 14, 2021, 9:53 PM MST
In force
5 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

The text

As transmitted.

374 
WGUS65 KVEF 141911
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
1111 AM PST Tue Dec 14 2021

AZZ003-150600-
/O.NEW.KVEF.FF.A.0011.211215T0000Z-211215T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-
Including the cities of Golden Valley, Kingman, Valentine, Yucca, 
Wikieup, and Dolan Springs
1211 PM MST Tue Dec 14 2021

...FLASH FLOOD WATCH FOR THE FLAG BURN AREA IN EFFECT FROM 5 PM THIS 
AFTERNOON TO 11 PM MST THIS EVENING...

* WHAT...Flash flooding and debris flows caused by excessive 
  rainfall are possible over the Flag Burn Area.

* WHERE...A portion of northwest Arizona, including the following 
  area, Flag Burn Area.

* WHEN...From 5 PM this afternoon to 11 PM MST this evening.

* IMPACTS...Heavy rainfall over the Flag Burn Area is expected 
  during the period of the watch. Residents near the Flag Burn Area 
  including Pine Lake and Hualapai Mountain Park should prepare for 
  potential flooding impacts. Be sure to stay up to date with 
  information from local authorities. Heavy rainfall could trigger 
  flash flooding of low-lying areas, rapidly running washes, and 
  debris flows in and near recent wildfire burn scars.

* ADDITIONAL DETAILS...
  - National Weather Service Meteorologists are forecasting heavy
    rainfall over the Flag Burn Area later this afternoon and
    during the evening, which may lead to flash flooding and
    debris flows.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

SC
1 follow-up statement
226 
WGUS65 KVEF 150453
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
853 PM PST Tue Dec 14 2021

AZZ003-150600-
/O.CAN.KVEF.FF.A.0011.000000T0000Z-211215T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-
Including the cities of Golden Valley, Kingman, Valentine, Yucca, 
Wikieup, and Dolan Springs
953 PM MST Tue Dec 14 2021

...FLASH FLOOD WATCH FOR THE FLAG BURN AREA IS CANCELLED...

The Flash Flood Watch is cancelled for a portion of northwest 
Arizona, including the following area, Northwest Deserts.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

AN

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Dec 14, 9:40 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 14, 9:40 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
840 AM PST Tue Dec 14 2021

.SYNOPSIS...Widespread precipitation and gusty winds expected today
as a strong storm moves through the Desert Southwest. Elevations
above 5000 feet will receive precipitation in the form of snow,
while the valleys can expect wetting rains. Gusty south winds will
peak this afternoon, but will ease substantially after sunset. Cool
temperatures will persist through the weekend with dry conditions
expected.
&&

.UPDATE...It's been a wet 24 hours across the Sierra and Owens
Valley region as an impressive moisture plume has taken aim at the
region. Bishop has picked up over 1.5 inches of rainfall already,
breaking yesterday and today's daily rainfall records, and moderate
rain continues at this hour.  Expecting this moisture plume to begin
shifting eastward today as potent 500mb trough axis punches through
the region. 12z HREF remains consistent with light precipitation
breaking out late this morning across the Mojave Desert, reaching
the I-15 corridor by around noon. As the precip band organizes at
develops east, moderate to heavy precipitation rates are expected
for a couple hours along with rapidly falling snow levels by this
evening. Additionally, expecting strong winds  to ramp up through
the morning hours, with gusts over 50 mph possible.

All in all, things remain on track with a stormy afternoon expected
across the region. The current forecast is in good shape with no
further updates necessary.

-Outler-

&&

.SHORT TERM...Today and Wednesday.

As messaged all week, today we anticipate the impacts of a Pacific
Storm system as it drops down the Western CONUS and pushes inland.
These impacts include high elevation heavy snow, widespread low
elevation wetting rains, and areawide gusty winds. As a whole, the
forecast has not changed substantially. The only update of note
involves a slight decrease in snow totals on the Clark County
mountains including the Spring Mountains and the Sheep Range
(elaborated below).

Current Products:

WIND ADVISORY
Inyo County, southern Nye County, & western Clark
County In effect through 7 PM tonight.

WINTER STORM WARNING
Eastern Slopes of the Sierra Nevada & White Mountains in Inyo County
In effect through 10 PM tonight.

WINTER STORM WARNING
Esmeralda County, central Nye County, Lincoln County & Clark County
Mountains including the Spring Mountains and Sheep Range
In effect through 4 AM Wednesday.

WIND ADVISORY
San Bernardino County, Clark County, & Mohave County
In effect from 7 AM this morning through 10 PM tonight.

[SIERRA SNOW] SNOTEL measurements along the eastern slopes of the
Sierra Nevada above 9500 feet are quickly approaching or have
already surpassed 20 inches at locations including Big Pine Creek,
Cottonwood Lakes, and Rock Creek Lakes. Spill over into the Owens
Valley has over-performed so far tonight, with a storm total
rainfall at the Bishop Airport of 0.96" so far. Precipitation at
Bishop is expected to remain in the form of rain, though best
chances of light snow or flurries will be around the evening commute
when snow levels plummet. The majority of the precipitation will
have ceased by this time, but modest snowfall accumulations on hard
surfaces cannot be ruled out. Meanwhile, the moisture plume
continues to smack into the Sierra Nevada mountain range this
morning, with little eastward progression expected until closer to
sunrise.

[GUSTY WINDS] Gusty south winds will quickly ramp up after sunrise
as well, with a Wind Advisory expanding across the entire forecast
area at 7am. Forecast wind gusts will range from 50-60 mph with
higher gusts expected at higher elevations. So far tonight, peak
wind speed measurement was 68 mph at Angel Peak in the Spring
Mountains. Winds are expected to quickly ease post-frontal passage,
timed nicely with the sunset.

[SPRING MOUNTAINS SNOW] As mentioned in the previous discussion,
warm air advection will be robust through the afternoon, raising
snow levels through the afternoon as far north as the Spring
Mountains and Sheep Range. Snow levels will drop substantially after
the cold frontal passage, but precipitation will stay largely ahead
of that cold front. As such, forecast snow amounts at elevations
below 7000 feet on the Spring Mountains will be modest compared to
elevations above, with estimated totals between 1 and 3 inches. This
snow is expected to be fairly wet, with accumulation on roadways
unlikely. Above 7000 feet, snow totals between 10 and 12 inches is
possible.

[TRAVEL SNOW IMPACTS] Primary points of concern due to snowfall will
be in Lincoln County along Highway 93 north of Caliente, in Clark
County along State Route 167 heading toward Mt. Charleston Peak, in
Inyo County along State Route 168 at Westgard Pass, in San
Bernardino County along Interstate 15 at Mountain Pass, in Nye
County along Highway 95 between Beatty and Tonopah, and in Esmeralda
County along Highway 6 and State Route 264 through Dyer.

[RAIN BAND FOR EVENING COMMUTE] HRRR and HREF forecast
reflectivities continue to hint at a strengthening rain band pushing
across southern Nevada this afternoon and evening around the time of
the evening commute. Associated with this rain band will be locally
heavy rainfall and isolated thunder. Due to the lack of wetting
rains in recent months, roadways will be very slick as the rain
mixes with oils and dirt. It is essential that people drive 2 times
the distance they normally keep between themselves and the car in
front of them to prevent vehicle accidents.

Calmer conditions expected on Wednesday as a weak ridge builds over
the area.

.LONG TERM...Thursday through Monday.

Another trough will push across the Great Basin on Thursday and drag
a reinforcing shot of cool air into the region by Friday. Overall,
not expecting any significant impacts from this storm system aside
from a stray mountain shower or two. High pressure ridge will build
back in over the weekend with dry and cool conditions expected.
Thereafter, there are hints at yet another Pacific storm system
lurking offshore that could bring an additional round of
impactful West Coast weather sometime next week.
&&

.AVIATION...For McCarran...A Pacific storm will move across
southern Nevada this afternoon bringing significant aviation
impacts to the terminal area. Ceilings will lower to 3-5 kft AGL
after 21Z and about a 4-6 hour window of light to moderate rain
with visibility possibly lowering to 3SM at times. South winds
will increase this morning and then gusts of 30-35 knots will be
common this afternoon into early evening. Ceiling and visibility
conditions will improve between 02Z and 06Z this evening however,
gusty westerly winds are expected to continue through the evening
and overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...A Pacific storm will move across the region today
and this evening bringing widespread low ceilings and mountain
obscuration along with strong southwest winds gusting 30-40 kts
and moderate to severe turbulence. Low level wind shear also a
possibility but not confident to include in terminal forecasts at
this time. Light rain, ceilings below 3 kft AGL, mountains
obscurations, and visibilities 3-5SM will continue in the Owens
Valley through early afternoon. Light snow could mix down to the
valley floor this afternoon but not expecting much accumulation at
KBIH. Otherwise, lowering ceilings with mountain obscurations,
light to occasional moderate rain and visibility 3-5SM possible
across the remainder of the terminal sites this afternoon. Ceiling
and visibility conditions will improve this evening as the storm
quickly moves away to the east. However, gusty westerly winds are
expected to continue overnight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Varian
LONG TERM...Outler
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 11:31 AM MSTHigh Wind WarningVEF17 hr

Nearby

Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.